Hail, Lincoln
- When
- May 31, 4:54 PM MST to 5:08 PM MST
- Where
- Lincoln County, 0.53 mi E of Limon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.270, -103.690
Widely scattered supercell thunderstorms track across the eastern Colorado plains, mainly along and south of Interstate 70. 25 inches, accompanied the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Widely scattered supercell thunderstorms track across the eastern Colorado plains, mainly along and south of Interstate 70. Large hail, up to 2.25 inches, accompanied the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 2:02 PM MST, 2 hours 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 302 PM MDT Fri May 31 2024 .KEY MESSAGES... - Chance of more storms through tonight, a few could be severe with the greatest threat over the Palmer Divide into East Central Colorado. - Severe storm threat over eastern plains on Saturday. - Low 90s possible for highs over the plains on Sunday. && .SHORT TERM /Through Saturday/... Issued at 233 PM MDT Fri May 31 2024 Surface observations show a convergence line extending from the Palmer Divide east-northeast across Washington County. Expect storms to form along the boundary later this afternoon. With ML CAPE of 1000-1500 J/kg and 0-6km Bulk Shear around 40 knots, supercell thunderstorms with large hail and strong winds will be possible. For the Front Range Urban Corridor, soundings show the airmass should stay capped through most of the afternoon. Better chance for storms will be this evening, if temperatures can warm into the lower to mid 70s, which will help break the cap. Also, if a strong outflow boundary from convection off to the east is thrown westward, it could kickoff convection as well. Another possible source of lift for storms will be the right entrance of a speed max moving across northern Colorado and southern Wyoming. If storms develop they could become severe as well with ML CAPE climbing to 1000-1500 J/kg. Models generally agree storms form along the boundary to the southeast of Denver. For the rest of the area, not much model agreement if and where storms will form late this afternoon through tonight, so forecast confidence is low. For Saturday, another round of afternoon/evening thunderstorms is expected. Mostly clear skies will prevail Saturday morning, allowing temperatures to warm into the lower 80s by early afternoon. A wave embedded in the westerly flow aloft should kick off weak showers and thunderstorms over the high country by early afternoon. This activity will progress eastward through the day. A dry line/surface trough sets up over eastern Colorado, roughly from Fort Morgan to Limon. Strong to severe storms are expected along and east of the dry line with ML CAPE up to 2000 J/kg and good shear. Large hail and damaging winds will be possible with severe thunderstorms. && .LONG TERM /Saturday night through Friday/... Issued at 301 PM MDT Fri May 31 2024 Models have zonal flow aloft over the CWA Saturday night with flat upper ridging Sunday. There will be weak northwesterly flow aloft Sunday night into Monday night. There is weak upward synoptic scale energy late Saturday night through Sunday night and again Monday night. The low level winds look to be normal diurnal patterns through the period. Moisture-wise, is is pretty dry, with he best precipitable water values and dew point readings over the far eastern border areas. It seems the models are not quite as dry as they were previously, especially for Monday. CAPE-wise, there is still some over the far eastern plains Sunday evening early. On Monday, the best CAPE is over the far eastern border late in the day. Will leave the limited pops in for the eastern plains Saturday evening, and again for the northern and eastern border areas late day Sunday. Monday looks pretty dry with just isolated storms for the high mountains for now. Temperatures look to heat up pretty good for Sunday and Monday, with Sunday's highs 3-6 C warmer than Saturday's highs. Monday highs are close to Sunday's. Denver could see it's first 90 F degree reading on Sunday. For that later days, Tuesday through Friday, upper ridging seems to dominate the weather for the CWA. Pops will be sparse, with the best chances in the high country. Temperatures look to stay above seasonal normals. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1132 AM MDT Fri May 31 2024 Low stratus clouds will give way to stratocumulus clouds after 18Z with ceilings slowly rising in the 2500-5000 foot range. Best chance for thunderstorms will be to the south and east of DEN where less cloud cover will allow temperatures to warm and help destabilize the airmass. Still a chance for a storm near DEN and will continue with the VCTS beginning at 23Z. Threat for storms ends in the 04-06Z window. Another round of storms are expected Saturday, beginning 19-20Z. There's a chance for low clouds 09-15Z, though they are expected to stay to north of the Denver area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM....RJK AVIATION.....Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Fri May 31 2024 COZ030>051-011715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Fri May 31 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a threat of severe storms over portions of northeast Colorado late this afternoon and evening. It appears the main threat will initially be across the Palmer Divide and eastward to Elbert, Lincoln and Washington Counties, with potentially spreading as far north as the I-76 Corridor this evening. Large hail will be the primary threat, with a lower risk of damaging winds and a brief tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few severe thunderstorms will be possible across the plains Saturday afternoon and evening. The threat of severe weather could be as far west as the southern and eastern sections of Metro Denver, but the greatest threat will generally be along and east of a line from Fort Morgan to Strasburg and Kiowa. Large hail and damaging winds will be the primary threats. A drier, hotter airmass is expected to move into the forecast area from Sunday through mid next week. There is still a slight risk of a severe storm over the northeast corner of Colorado on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm, mainly over the Palmer Divide and adjacent plains to the east and northeast toward Akron.
Special Weather Statement
National Weather Service Denver CO
407 PM MDT Fri May 31 2024
COZ041-312230-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
407 PM MDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT COUNTY
THROUGH 430 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 9 miles north of Kiowa, or
29 miles southeast of Denver, moving east at 15 mph.
HAZARD...Landspouts and half inch hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
This storm will remain over mainly rural areas of northwestern Elbert
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
&&
LAT...LON 3940 10455 3955 10457 3955 10446 3954 10447
3953 10446 3954 10445 3953 10444 3954 10442
3950 10440 3950 10437 3946 10437 3946 10433
3940 10434
TIME...MOT...LOC 2206Z 270DEG 11KT 3948 10450
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
RPKSpecial Weather Statement National Weather Service Denver CO 427 PM MDT Fri May 31 2024 COZ041-045-046-312300- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 427 PM MDT Fri May 31 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELBERT AND CENTRAL ARAPAHOE COUNTIES THROUGH 500 PM MDT... At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Byers, or 35 miles southeast of Denver, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Byers. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for east central Colorado. && LAT...LON 3940 10439 3962 10448 3972 10419 3946 10409 TIME...MOT...LOC 2226Z 232DEG 16KT 3952 10433 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RPK
Preliminary Local Storm Report
National Weather Service Denver CO
546 PM MDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail Byers 39.71N 104.22W
05/31/2024 E1.00 Inch Arapahoe CO Public
&&
KEBThe Denver radar (KFTG), 93 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
9 hail. Local standard time, as filed.
The report came from mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176513, 1176519, 1176514, 1176515, 1176516, 1176517, 1176521, 1176518, 1176520.